Alert archive / Colorado / Winter Storm Watches in 2017

Winter Storm Watch 17, NWS Pueblo, CO

April 28, 20177 counties in Colorado

NWS Pueblo, CO issued this winter storm watch at Apr 28, 2017, 4:34 AM MDT for 7 counties in Colorado. It took effect at Apr 29, 2017, 12:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 28, 2017, 4:34 AM MDT (10:34 UTC)
In effect from
Apr 29, 2017, 12:00 AM MDT
Expired
Apr 28, 2017, 11:36 AM MDT
In force
Issued by
NWS Pueblo, CO

Counties Baca County, CO, Bent County, CO, Crowley County, CO, Kiowa County, CO, Otero County, CO, Prowers County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 95 km from the middle of the area, began a volume at 10:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 10.6 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1535 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this winter storm watch went out at Apr 27, 11:21 PM MDT, 5 hours 13 minutes earlier.

Area forecast discussion, Apr 27, 11:21 PM MDT, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1121 PM MDT Thu Apr 27 2017

.UPDATE...
Issued at 859 PM MDT Thu Apr 27 2017

Some prelim thoughts on the oncoming storm...

1.) the MCV spinning over the NE/KS/CO region I believe will have
an impact on the PUB and COS areas receiving LESS precip from
this system. This MCV (along with another 700 mb low currently in
WY, will cause an elongated and "flat" 700 mb pattern over the
region and this in turn will initially prevent the 700 mb flow
from "tightening up" over the region tomorrow night. This will
prevent a really favorable upslope pattern from developing over
the PUB and COS area. The PUB and COS area will still receive a
decent amount of snow/rain with this event, but this 700 mb
pattern will likely prevent a very heavy precip event over the
above mentioned areas.

2.) The 00 UTC NAM is slower with the system once it moves just
east of the area. If this verifies, it will keep a prolonged area
of precip over the far eastern plains. Temps with this system will
be cold enough for snow all the way out to the KS border. If the
NAM were to verify, then heavy wet snow would likely occur over
the the far eastern plains. Winds are quite strong (>50 knots) Sat
nite and into early Sun over the plains.

I do not plan to make any updates to the digital forecast as other
models still need to come in, but I wanted to pass my latest
thinking onto you. As we all know, things can change so please
stay tuned regarding this event. \/Hodanish

UPDATE Issued at 559 PM MDT Thu Apr 27 2017

Update for expiration of the Winter Weather Advisory for zones 58
and 60, as well as incorporating latest radar/satellite trends
and obs data. Moore

&&

.SHORT TERM...(This evening through Friday)
Issued at 327 PM MDT Thu Apr 27 2017

Upper wave crossing Colorado this afternoon, with axis of
strongest lift emerging from the mountains and pushing across the
plains as of 21z. LAPS/mesoanalysis CAPEs running in the 500-1000
j/kg range along and east of the mountains, with some modest tsra
producing small hail across El Paso county over the past 1-2 hours.
Forecast soundings and mesoscale models continue to suggest
potential for near severe winds over the plains as storms congeal
into a rather disorganized line and push toward the KS border by
early evening. Farther west, convection over the mountains should
diminish quickly as best lift shifts east, and will allow Winter Wx
advisory to expire on schedule, as snow fades to flurries through
the evening along the Continental Divide. I-25 corridor will see
briefly gusty winds behind departing convection, before speeds
diminish this evening. Should be enough wind to keep lower elevation
min temps from falling below freezing, though a few spots along I-25
could see some patchy frost by early Fri morning.

On Fri...should see a lull in precip in the morning, before upper
level low begins to take shape across the 4 corners during the
afternoon, bringing increasing showers to much of the area by late
day as upward motion intensifies. Cold front and deepest cold air
look to stay north of the Palmer until late afternoon, with
steadier/heavier precip holding off until around 00z. Max temps will
be cooler most locations as clouds increase and temps aloft begin to
cool.

.LONG TERM...(Friday night through Thursday)
Issued at 327 PM MDT Thu Apr 27 2017

Friday night through Saturday...The upper low pressure system drops
south across the Four Corners Friday night, then tracks to the east
across New Mexico and into Texas through Saturday. Most of the
models agree with this track, though the EC hangs onto pcpn for the
e plains a bit longer Sun am. However, all the models are indicating
that qpf amounts are much lower than originally anticipated just 24
hrs ago. The best window for activity and accumulating snowfall
still looks like Fri night into Sat aftn for all of the higher
terrain, Palmer Divide, Raton Mesa and southern foothills, but model
confidence has taken a hit. Therefore, will maintain the watch as
surrounding offices have done, and hopefully model runs tonight will
paint a clearer picture. The question will be either to issue a
winter storm warning or winter weather advisory since snowfall
amounts are in doubt, not the fact whether or not it will snow.
Expect a cold Friday night and day on Saturday, with max temps
climbing to right around 40F.

Sunday and Monday...Expect brisk N-NW flow and perhaps some
lingering showers for the plains on the back side of the departing
low Sunday morning, then a more relaxed NW flow aloft for the entire
forecast area Sunday afternoon and through Monday. Due to the
favorable flow, there will be a continued threat of isolated showers
for the central mts and perhaps Pikes Peak sun night through Mon.
Cool max temps in the 40s and 50s on Sun will warm into the 50s to
near 60F for the plains on Mon.

Tuesday through Thursday...A stronger shortwave crosses the Rockies
on Tue, producing a better shot of convection for all of the
forecast area including the plains for Tue afternoon through Wed
afternoon. Dry NW flow then settles in for the state on Thu. Look
for high temps in the 50s to lower 60s both Tue and Wed, then in the
60s to near 70F for Thu. Moore

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1116 PM MDT Thu Apr 27 2017

...Major cold Spring storm will affect the region starting late
tomorrow afternoon and last into Saturday...

VFR expected at all 3 TAF sites until at least mid afternoon
tomorrow.

A significant cold Spring storm will affect the TAF sites starting
tomorrow mid afternoon and last into Saturday. Showers will
develop in the COS region by mid to late afternoon and change to
snow, possibly heavy at times, by mid evening (03 UTC 29th). Snow
WILL accumulate at KCOS.

Showers will develop at KPUB by late afternoon tomorrow and change
to snow towards midnight. Snow WILL accumulate at KPUB.

Showers are only expected at KALS tomorrow evening.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Friday evening through late Saturday
night for COZ058>061-063-066-068-072>076-078>082-084-087-088-094.

&&

UPDATE...HODANISH
SHORT TERM...PETERSEN
LONG TERM...MOORE
AVIATION...HODANISH
Hazardous weather outlook, Apr 27, 10:34 PM MDT, 6 hours before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1034 PM MDT Thu Apr 27 2017

COZ058>089-093>099-290445-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1034 PM MDT Thu Apr 27 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Localized freezing temperatures will be occur along the I-25
corridor tonight, particularly across northern El Paso county and
in patchy areas of eastern Pueblo county. Any tender vegetation
should be protected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A strong storm system is expected to develop over the Four
Corners region by Friday afternoon, then move slowly across New
Mexico Saturday, before pushing into southern Kansas Sunday
morning. This storm has the potential to produce a high impact
snow event over the mountains and adjacent plains from Friday
evening into Saturday night, with the heaviest snow occuring
Friday night into Saturday evening across the southeast mountains
and adjacent plains. This system continues to be colder than the
past several storm systems, with snow possible across the
majority of the southeastern Colorado plains Saturday. There are
still uncertainties regarding the storm track and timing of the
storms intensification, so please continue to monitor the latest
forecasts for additional watches, warnings and or advisories.

Colder air with this storms will also lead to below freezing
temperatures across most of southern Colorado this weekend. If
you have tender vegetation outside make plans to bring them
indoors or protect them. Protect exposed sprinker system pipes.
Swamp coolers may need to be drained.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across the eastern plains this evening.

34/34

In the hours before

Local storm report, Apr 28, 2:42 AM MDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
242 AM MDT FRI APR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     SNOW             4 S LEADVILLE           39.19N 106.28W
04/28/2017  M6.1 INCH        LAKE               CO   COCORAHS

            6.1 INCHES OF SNOW WAS NOTED THURSDAY. WATER
            EQUIVALENT WAS .36 INCHES.

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 4:34 AM MDTWinter Storm WarningPUBAlamosa, Baca, Bent, Chaffee, Costilla, Crowley and 11 more56 hr
Apr 28, 4:34 AM MDTWinter Weather AdvisoryPUBChaffee, Conejos, Custer, El Paso, Fremont, Lake and 4 more35 hr

Nearby

Winter Storm Watches in Colorado, 2017Every winter storm watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.